Alert archive / Texas / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 276, NWS Austin/San Antonio, TX

September 28, 2006Val Verde County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Sep 28, 2006, 5:43 PM CDT for Val Verde County, Texas. It was in force for 62 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 28, 2006, 5:43 PM CDT (22:43 UTC)
Expired
Sep 28, 2006, 6:45 PM CDT
In force
62 min
Issued by
NWS Austin/San Antonio, TX
Area
Counties, with a storm outline in the text

County Val Verde County, TX

The radar

The Laughlin AFB radar (KDFX), 63 km from the middle of the area, began a volume at 22:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 28, 6:15 PM CDTHAIL 0.752 Nw Del Rio, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 10.7 hours before the alert went out and 11 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2006-09-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 818 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2006-09-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
818 J/kg
Mixed-layer CIN
-408 J/kg
Mixed-layer LCL
1499 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KEWX 282243
SVREWX
TXC465-282345-
/O.NEW.KEWX.SV.W.0276.060928T2243Z-060928T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
543 PM CDT THU SEP 28 2006

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR THE FOLLOWING COUNTIES...
  VAL VERDE

* UNTIL 645 PM CDT

* AT 541 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS HAVE
  DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
  HAIL.  THIS STORM WAS LOCATED NEAR DEL RIO...AND MOVING WEST AT 5
  MPH.

LAT...LON 2959 10099 2934 10101 2919 10079 2956 10071

$$
2 follow-up statements
000 
WWUS54 KEWX 282255
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
554 PM CDT THU SEP 28 2006

TXC465-282345-
/O.CON.KEWX.SV.W.0276.000000T0000Z-060928T2345Z/
VAL VERDE TX-
554 PM CDT THU SEP 28 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR VAL VERDE COUNTY...

AT 551 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A CLUSTER OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING 
NICKEL SIZE HAIL AND DAMAGING WINDS. THESE STORMS WERE LOCATED NEAR 
DEL RIO AND WERE DEVELOPING NORTH ALONG HIGHWAYS 277/377 AND OVER 
LAKE AMISTAD. THE STORMS WERE DRIFTING SOUTHWEST AT 5 MPH.

MOTORISTS SHOULD BE AWARE FOR PONDING OF WATER IN LOW LYING AREAS. 
BOATERS ON LAKE AMISTAD SHOULD SEEK SAFE HARBOR. 

LAT...LON 2959 10099 2934 10101 2919 10079 2956 10071

$$
000 
WWUS54 KEWX 282351
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
650 PM CDT THU SEP 28 2006

TXC465-290000-
/O.EXP.KEWX.SV.W.0276.000000T0000Z-060928T2345Z/
VAL VERDE TX-
650 PM CDT THU SEP 28 2006

...THE SEVERE THUNDERSTORM WARNING FOR VAL VERDE COUNTY EXPIRES AT
645 PM CDT...

THE SEVERE THUNDERSTORM HAD MOVED SOUTHEAST INTO KINNEY COUNTY. AS A 
RESULT...THE SEVERE THUNDERSTORM WARNING FOR VAL VERDE COUNTY WAS 
LEFT TO EXPIRE. 

LAT...LON 2959 10099 2934 10101 2919 10079 2956 10071

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 28, 3:16 PM CDT, 2 hours 27 minutes earlier.

Area forecast discussion, Sep 28, 3:16 PM CDT, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
316 PM CDT THU SEP 28 2006

.DISCUSSION...SHALLOW COLD FRONT CONTINUES SOUTHWARD THIS AFTERNOON
ACROSS THE AREA WITH DRY ADVECTION AND GUSTY NORTHEAST WINDS. WITH
INSTABILITIES OF OVER 3000 JOULES/KG (POTENTIAL ENERGY) ACROSS
OUR EXTREME SOUTHWEST CWA...THERE IS A LOW CHANCE OF THUNDERSTORMS
BUT ANY STORMS THAT DO FORM MAY BE SEVERE. THE FRONT WILL LIKELY
DISSIPATE OFFSHORE TOMORROW MORNING WITH INCREASING LOW CLOUDS
MAINLY WESTERN PORTIONS IN THE MORNING..AND ALONG THE ESCARPMENT
BY MIDDAY. THIS IS DUE TO GULF MOISTURE EXPECTED TO OVERRUN THE
SHALLOW COOL POOL. MOISTURE SHOULD MIX OUT BY THE EARLY FRIDAY
EVENING. UPPER LEVEL RIDGING SHOULD BEGIN BUILDING OVER THE AREA
SATURDAY AND BECOME DOMINANT THROUGHOUT SOUTH CENTRAL TEXAS
THROUGH THE MIDDLE OF NEXT WEEK. LIGHT WINDS AND SLIGHTLY ABOVE
NORMAL TEMPERATURES SHOULD RESULT FROM THE MASSIVE SUBTROPICAL
RIDGE WITH A FEW SEA BREEZE SHOWERS POSSIBLE ACROSS OUR EXTREME
EASTERN CWA.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              59  83  70  92 / -  10 10 -
AUSTIN BERGSTROM INTL AIRPORT  56  83  66  92 / -  10 10 -
DEL RIO INTL AIRPORT           67  87  69  93 / 10 10 -  -
SAN ANTONIO INTL AIRPORT       62  85  70  91 / 10 10 10 -

&&

.EWX WATCHES/WARNINGS/ADVISORIES...NONE.
&&

09/02
Hazardous weather outlook, Sep 28, 4:57 PM CDT, 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
457 PM CDT THU SEP 28 2006

TXZ171>173-183>194-202>209-217>225-228-291030-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
457 PM CDT THU SEP 28 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TONIGHT
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ACROSS THE RIO GRANDE
PLAINS AND FAR SOUTHERN AREAS OF SOUTH CENTRAL TEXAS THROUGH THIS
EVENING. SOME OF THE STORMS COULD BECOME SEVERE ALONG AND
SOUTHWEST OF A CAMBELLTON TO PEARSALL TO BATESVILLE TO DEL RIO LINE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 28, 6:15 PM CDTFlash Flood WarningEWXVal Verde2 hr
Sep 28, 6:34 PM CDTSevere Thunderstorm WarningEWXKinney56 min

Nearby

Severe Thunderstorm Warnings in Texas, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.